Backgrounds & aims: Recent studies have shown an association between proton-pump inhibitor use (PPI) and hip fracture. The mechanism by which PPI use promotes the development of hip fracture is uncharacterized. Therefore, we sought to determine whether PPI use is associated with osteoporosis or accelerated bone mineral density (BMD) loss.
Methods: We used the Manitoba Bone Mineral Density Database to determine the relationship between chronic PPI use and osteoporosis on an initial assessment of BMD and on BMD loss between successive assessments of BMD. In the cross-sectional study, cases with osteoporosis at the hip or lumbar vertebrae (T-score < or =-2.5) were matched to 3 controls with normal BMD (T-score > or =-1.0). In the longitudinal analysis, the change in BMD among PPI users and nonusers between successive BMD assessments was assessed. Conditional logistic regression and multivariate linear regression were used to obtain estimates of the association between PPI use and osteoporosis and of the annualized change in BMD associated with PPI use.
Results: PPI use was not associated with having osteoporosis at either the hip (OR, 0.84; 95% CI, 0.55-1.34) or the lumbar spine (OR, 0.79; 95% CI, 0.59-1.06) for PPI use >1500 doses over the previous 5 years. In the longitudinal study no significant decrease was observed in BMD at either site attributable to PPI use.
Conclusions: PPI use does not appear to be associated with either the presence of osteoporosis or accelerated BMD loss. The association between PPI use and hip fracture is probably related to factors independent of osteoporosis.
Copyright 2010 AGA Institute. Published by Elsevier Inc. All rights reserved.